Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 30, NWS Miami, FL

May 24, 2003Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 24, 2003, 5:37 PM EDT for Miami-Dade County, Florida. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2003, 5:37 PM EDT (21:37 UTC)
Expired
May 24, 2003, 6:15 PM EDT
In force
38 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Miami-Dade County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.6 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2003-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 831 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2003-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
831 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

222 
WUUS52 KMFL 242137
SVRMIA
FLC086-242215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
536 PM EDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA

* UNTIL 615 PM EDT

* AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 13 MILES WEST OF REDLAND...
  MOVING EAST AT 5 MPH. THIS STORM IS CURRENTLY OVER THE EVERGLADES  
  NATIONAL PARK...APPROXIMATELY 8 MILES NORTHWEST OF THE ROYAL PALM  
  RANGER STATION.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.

LAT...LON 2561 8084 2543 8080 2543 8049 2570 8050

.END

CHRISTENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:38 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 24, 3:38 PM EDT, 1 hour 59 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION...CORRECTED FOR RIGHT HOLIDAY
NATIONAL WEATHER SERVICE MIAMI
235 PM EDT SAT MAY 24 2003

.TONIGHT THROUGH MONDAY NIGHT...
NOT MUCH CHANGES FROM PREVIOUS FORECAST. MODELS IN FAIR AGREEMENT
THROUGH SUNDAY WITH THE GFS THE FAVORED ONE. GFS HAS BEEN PERFORMING
THE BEST ESPECIALLY ON THE WINDS WITH EVENTS TRANSPIRING OVER THE
PAST COUPLE OF DAYS. IN THE UPPER LEVELS, LARGE MID/UPPER LEVEL LOW
REMAINS OVER THE GREAT LAKES REGION AND AT THE SAME TIME THROUGH THE
COURSE OF THE PERIOD, RIDGING BUILDS IN OVER THE ROCKIES TO OUR WEST
AND ALSO ATLANTIC RIDGE BUILDS IN FROM THE EAST OVER SOUTH FLORIDA.
AT THE SURFACE, OLD TROUGH BOUNDARY CONTINUES TO WASH OUT ACROSS
SOUTH CENTRAL FLORIDA. WHAT ALL OF THIS MEANS IS THAT WE SHOULD SEE
A DAY TO DAY DECREASE IN AFTERNOON TSRA ACTIVITY THROUGH MEMORIAL
DAY. GOOD NEWS FOR OUTDOOR INTERESTS.

.TUESDAY THROUGH SATURDAY...
RIDGING OVER THE ROCKIES CONTINUES TO AMPLIFY THROUGH THURSDAY AND
THIS ALLOWS GREAT LAKES LOW TO BEGIN MOVING TO THE SOUTHEAST. THIS
IN TURN ERODES THE ATLANTIC RIDGE AND ONCE AGAIN LOWERS 50H OVER
SOUTH FLORIDA DESTABILIZING ATMOSPHERE. HOWEVER...EACH SUCCESSIVE
MODEL RUN DIFFERS ON THE TIMING AND STRENGTH OF ANY TYPE OF PUSH.
ONE RUN SUGGESTS DRIER AIR PUSHING IN FROM THE NORTH WITH THE GREAT
LAKES LOW MOVING SOUTHEASTWARD AND THE NEXT RUN WILL SHOW MOISTURE
RETURNING UNTIL ABOUT THURSDAY. THEN BY FRIDAY MORE CONSISTENT WITH
THE DRIER AIR. AT THIS TIME, COULD HAVE AN INCREASE AGAIN IN TSRA
FOR TUESDAY THROUGH THURSDAY BUT WILL JUST LEAVE SCATTERED FOR NOW.
THEN GO BACK TO SLIGHT CHANCE FOR FRIDAY AND SATURDAY.

.MARINE...
SURFACE GRADIENT REMAINS WEAK AND GETS EVEN LESS BY SUNDAY NIGHT
THROUGH THURSDAY. SO, WITH THE EXCEPTION OF POSSIBLE SHRA/TSRA FOR
MARINERS TO WORRY ABOUT SEAS WILL REMAIN QUITE LOW THROUGH THE
PERIOD.

.FIRE...
NO PROBLEMS FORESEEN.

PBI TB 074/089 074/090 073 304423
FLL TB 075/089 076/089 076 304423
MIA TB 076/090 077/090 076 304423
APF TB 075/087 074/088 075 301403

.MIA...NONE.
Hazardous weather outlook, May 24, 9:36 AM EDT, 8 hours 1 minute before
FLZ063-066>075-242300-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
936 AM EDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

DAY ONE...TODAY

...ISOLATED STRONG THUNDERSTORMS THIS AFTERNOON MAY PRODUCE HAIL...

SOME THUNDERSTORMS MAYBE STRONG WITH THE POTENTIAL TO PRODUCE HAIL.
LIGHTNING STRIKES AND BRIEF LOCALLY HEAVY RAINFALL ARE ALWAYS
POSSIBLE IN THUNDERSTORMS. SCATTERED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...FIRST ALONG THE SOUTHWEST COAST...THEN SPREADING
NORTHEAST AT 10 MPH REACHING THE SOUTHEAST COAST BY LATE AFTERNOON.
THUNDERSTORMS WILL LINGER THROUGH THE EVENING ALONG THE SOUTHEAST
METRO AREAS AND BEACHES.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ESPECIALLY IN PALM
BEACH...BROWARD AND MIAMI-DADE COUNTIES. REPORT THE SIZE OF ANY HAIL.

In the hours before

Special weather statement, May 24, 5:08 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
510 PM EDT FRI MAY 2 2003

FLZ074-242200-
510 PM EDT FRI MAY 2 2003

DOPPLER RADAR HAS ESTIMATED 2 TO 3 INCHES OF RAINFALL FELL IN THE
LAST COUPLE OF HOURS OVER WESTERN METRO AREAS OF PALM BEACH COUNTY
FROM SLOWLY MOVING THUNDERSTORMS. THE SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO PRODUCE RAINFALL AMOUNTS BETWEEN 1 TO 3 INCHES PER HOUR
AS THEY MOVE SLOWLY TO THE EAST. SOME SECONDARY ROADS COULD START TO
SEE PONDING OF WATER COVERING THE ROADWAY. IF YOU SEE WATER COVERING
THE ROADWAY DO NOT DRIVE YOUR VEHICLE THROUGH THE WATER.

BAXTER
Special weather statement, May 24, 5:21 PM EDT, 16 minutes before
FLZ068-242200-
510 PM EDT FRI MAY 2 2003

SPECIAL WEATHER STATEMENT...CORRECTED FOR COUNTY CODE.
NATIONAL WEATHER SERVICE MIAMI FL
510 PM EDT FRI MAY 2 2003

DOPPLER RADAR HAS ESTIMATED 2 TO 3 INCHES OF RAINFALL FELL IN THE
LAST COUPLE OF HOURS OVER WESTERN METRO AREAS OF PALM BEACH COUNTY
FROM SLOWLY MOVING THUNDERSTORMS. THE SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO PRODUCE RAINFALL AMOUNTS BETWEEN 1 TO 3 INCHES PER HOUR
AS THEY MOVE SLOWLY TO THE EAST. SOME SECONDARY ROADS COULD START TO
SEE PONDING OF WATER COVERING THE ROADWAY. IF YOU SEE WATER COVERING
THE ROADWAY DO NOT DRIVE YOUR VEHICLE THROUGH THE WATER.

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 12:02 PM EDTSpecial Marine WarningMFL118 min
May 24, 4:18 PM EDTTornado WarningMFLMiami-Dade57 min
May 24, 5:34 PM EDTSpecial Marine WarningMFL56 min
May 24, 5:57 PM EDTSevere Thunderstorm WarningMFLPalm Beach63 min
May 24, 6:00 PM EDTSevere Thunderstorm WarningMFLPalm Beach60 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.